Alert archive / Tennessee / Tornado Warnings in 2025
Tornado Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 17, 2025, 2:27 AM EDT for 5 counties in Tennessee. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2025, 2:27 AM EDT (06:27 UTC)
- Expired
- May 17, 2025, 3:15 AM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bradley County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 135 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:40 AM EDT | TSTM WND DMG | 1 Wnw Riceville, TN | Several trees down. |
| May 17, 3:06 AM EDT | TSTM WND DMG | 3 Nne Etowah, TN | Several trees down. |
| May 17, 3:13 AM EDT | TSTM WND DMG | 1 Sw Mount Vernon, TN | Several trees down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 9:37 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2481 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 17.5
The text
As transmitted.
611
WFUS54 KMRX 170627
TORMRX
TNC011-107-121-123-139-170715-
/O.NEW.KMRX.TO.W.0019.250517T0627Z-250517T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
227 AM EDT Sat May 17 2025
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Northeastern Bradley County in east Tennessee...
Southwestern Meigs County in east Tennessee...
North central Polk County in east Tennessee...
McMinn County in east Tennessee...
Southwestern Monroe County in east Tennessee...
* Until 315 AM EDT.
* At 227 AM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Charleston, or 11 miles north of
Cleveland, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Charleston around 235 AM EDT.
Etowah around 250 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Riceville, Englewood, Mount Vernon, Calhoun, Hillsview, Bullet Creek,
Big Spring, and Dentville.
This includes Interstate 75 in Tennessee between mile markers 33 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3528 8493 3542 8494 3548 8434 3525 8431
TIME...MOT...LOC 0627Z 266DEG 37KT 3535 8487
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BW4 follow-up statements
551
WWUS54 KMRX 170641
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
241 AM EDT Sat May 17 2025
TNC121-170651-
/O.CAN.KMRX.TO.W.0019.000000T0000Z-250517T0715Z/
Meigs TN-
241 AM EDT Sat May 17 2025
...THE TORNADO WARNING FOR SOUTHWESTERN MEIGS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee.
&&
LAT...LON 3527 8479 3540 8482 3548 8434 3525 8431
TIME...MOT...LOC 0641Z 266DEG 37KT 3536 8469
$$
TNC011-107-123-139-170715-
/O.CON.KMRX.TO.W.0019.000000T0000Z-250517T0715Z/
Bradley TN-Polk TN-McMinn TN-Monroe TN-
241 AM EDT Sat May 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR
NORTHEASTERN BRADLEY...NORTH CENTRAL POLK...SOUTHERN MCMINN AND
SOUTHWESTERN MONROE COUNTIES...
At 241 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Charleston, or 8 miles southwest of Athens, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Athens around 245 AM EDT.
Etowah around 250 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Riceville, Englewood, Mount Vernon, Calhoun, Hillsview, Bullet Creek,
and Dentville.
This includes Interstate 75 in Tennessee between mile markers 35 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3527 8479 3540 8482 3548 8434 3525 8431
TIME...MOT...LOC 0641Z 266DEG 37KT 3536 8469
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
SR571
WWUS54 KMRX 170646
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
246 AM EDT Sat May 17 2025
TNC011-170656-
/O.CAN.KMRX.TO.W.0019.000000T0000Z-250517T0715Z/
Bradley TN-
246 AM EDT Sat May 17 2025
...THE TORNADO WARNING FOR NORTHEASTERN BRADLEY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee.
&&
LAT...LON 3527 8469 3539 8471 3548 8434 3525 8431
TIME...MOT...LOC 0646Z 266DEG 37KT 3536 8462
$$
TNC107-123-139-170715-
/O.CON.KMRX.TO.W.0019.000000T0000Z-250517T0715Z/
Polk TN-McMinn TN-Monroe TN-
246 AM EDT Sat May 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR NORTH
CENTRAL POLK...SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE
COUNTIES...
At 246 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Etowah, or near Athens, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Etowah around 250 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Riceville, Bullet Creek, Englewood, Mount Vernon, and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3527 8469 3539 8471 3548 8434 3525 8431
TIME...MOT...LOC 0646Z 266DEG 37KT 3536 8462
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
SR400
WWUS54 KMRX 170656
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
256 AM EDT Sat May 17 2025
TNC139-170705-
/O.CAN.KMRX.TO.W.0019.000000T0000Z-250517T0715Z/
Polk TN-
256 AM EDT Sat May 17 2025
...THE TORNADO WARNING FOR NORTH CENTRAL POLK COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee.
&&
LAT...LON 3526 8443 3528 8450 3527 8452 3527 8457
3540 8460 3548 8434 3525 8431
TIME...MOT...LOC 0655Z 266DEG 37KT 3537 8450
$$
TNC107-123-170715-
/O.CON.KMRX.TO.W.0019.000000T0000Z-250517T0715Z/
McMinn TN-Monroe TN-
256 AM EDT Sat May 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR
SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE COUNTIES...
At 255 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Etowah, or 8 miles southeast of Athens, moving east
at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern McMinn and southwestern Monroe Counties, including the
following locations... Mount Vernon, Bullet Creek, and Englewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3526 8443 3528 8450 3527 8452 3527 8457
3540 8460 3548 8434 3525 8431
TIME...MOT...LOC 0655Z 266DEG 37KT 3537 8450
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
SR519
WWUS54 KMRX 170706
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
306 AM EDT Sat May 17 2025
TNC107-123-170716-
/O.EXP.KMRX.TO.W.0019.000000T0000Z-250517T0715Z/
McMinn TN-Monroe TN-
306 AM EDT Sat May 17 2025
...THE TORNADO WARNING FOR SOUTHEASTERN MCMINN AND SOUTHWESTERN
MONROE COUNTIES WILL EXPIRE AT 315 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee.
&&
LAT...LON 3526 8443 3528 8450 3527 8452 3527 8457
3540 8460 3548 8434 3525 8431
TIME...MOT...LOC 0706Z 266DEG 37KT 3538 8437
$$
BWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 17, 1:52 AM EDT, 35 minutes earlier.
Area forecast discussion, May 17, 1:52 AM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 152 AM EDT Sat May 17 2025 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 151 AM EDT Sat May 17 2025 Key Messages: 1. A line of strong to severe storms will move through the region overnight. A Tornado Watch is in effect for most of the region. 2. Rain and clouds will clear out by mid morning as a cold front moves through. Discussion: Not much has changed in regards to severe storm potential overnight. A line of strong to severe storms will be moving into the region within the next couple of hours. Two discrete supercells have produced tornadoes in Southeast Kentucky. Mesoanalysis shows effective shear around 60 knots and 0-1 km shear 35 knots. Isolated tornadoes will be possible. Damaging straight-line winds will be the main threat. In the upper levels, nearly zonal flow will be over the region as a closed low moves through the Great Lakes Region and a ridge is over the Gulf. At the surface, a cold front will be moving through the region this morning. Winds will become more westerly and dew points will be dropping after noon behind the front. Rain and clouds will clear out by mid morning. Westerly winds will be a bit gusty especially in SW Virginia and NE Tennessee, closer to the upper low. Tonight will be dry and uneventful. && .LONG TERM... (Sunday through Friday) Issued at 151 AM EDT Sat May 17 2025 Key Messages: 1. Mainly diurnal showers and storms Sunday and Monday. 2. The best chance for significant rain and storms will be Tuesday into Wednesday as a strong system moves through. Discussion: By Sunday a ridge begins to build into the Southeast, TN and Ohio Valleys. Sunday and Monday may see some showers and thunderstorms mainly in the afternoon as a boundary over the Southeast lifts northward by Monday. By Tuesday, a closed low moves into the Midwest. A surface low will move through the Ohio Valley Tuesday evening bringing a cold front through the region by Wednesday morning. Increasing chances for showers and storms with this system Tuesday into Wednesday. This will be the best chance for severe storms in the extended forecast period. Beyond Wednesday there is more uncertainty in the guidance. GFS has drier weather and the Euro has a cut-off low over the Great Lakes and Northeast bringing lingering rain chances. && .AVIATION... (06Z TAFS) Issued at 126 AM EDT Sat May 17 2025 Conditions will be mainly VFR outside of thunderstorms. The exception is MVFR CIGs in the morning likely at TRI. A line of storms will move through the region overnight. Some storms may be severe with gusty winds being the main threat. Low level wind shear is around 40 knots across the region. The line should move through fairly quickly with clearing expected this morning with winds becoming more westerly. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 87 65 84 66 / 20 10 50 30 Knoxville McGhee Tyson Airport, TN 83 62 81 63 / 10 10 30 20 Oak Ridge, TN 85 61 82 62 / 10 0 30 20 Tri Cities Airport, TN 80 57 79 57 / 10 0 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...McD LONG TERM....McD AVIATION...McD
Hazardous weather outlook, May 17, 1:56 AM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 156 AM EDT Sat May 17 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180600- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 156 AM EDT Sat May 17 2025 /1256 AM CDT Sat May 17 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Strong to severe storms are moving into the region. Damaging straight line winds up to 70 mph and large hail up to 1.5" are the primary threats along with a low probabilities of tornadoes. In addition, there is a threat of very heavy rainfall leading to flooding especially across SW VA, NE TN and the northern Cumberland Plateau. Please have multiple ways to receive watches or warnings such as NOAA Weather Radio and Wireless Emergency Alerts (WEA) on cell phones. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A threat of strong to severe storms is possible for Tuesday and Wednesday with damaging winds and hail. There is a good deal of uncertainty of the extent and timing of these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening into early Saturday morning.
In the hours before
Local storm report, May 17, 1:29 AM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
129 AM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM Tstm Wnd Dmg 1 SSW Winfield 36.55N 84.46W
05/17/2025 Scott TN Public
Trees down.
&&
dhLocal storm report, May 17, 1:48 AM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
148 AM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM Tstm Wnd Dmg 2 ENE Jacksboro 36.35N 84.16W
05/17/2025 Campbell TN Public
High wind with trees down.
&&
dhLocal storm report, May 17, 2:12 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
212 AM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM Tstm Wnd Dmg 1 WSW La Follette 36.37N 84.14W
05/17/2025 Campbell TN Public
Widespread trees down.
&&
dhThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:57 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 33 min |
| May 17, 1:20 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Morgan, Scott | 25 min |
| May 17, 1:39 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hancock, Knox and 3 more | 51 min |
| May 17, 1:41 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Hawkins | 64 min |
| May 17, 2:08 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 52 min |
| May 17, 2:11 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 49 min |
| May 17, 2:15 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Cocke, Grainger, Greene, Hamblen and 8 more | 60 min |
| May 17, 2:29 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Johnson, Sullivan, Washington | 61 min |
| May 17, 2:42 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe, Roane, Sevier | 48 min |
| May 17, 2:47 AM EDT | Areal Flood Advisory | MRX | Blount, Hamblen, Jefferson, Knox, Sevier | 3 hr |
| May 17, 2:51 AM EDT | Special Weather Statement | MRX | Meigs, Sequatchie | 39 min |
| May 17, 3:04 AM EDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe | 26 min |
| May 17, 3:09 AM EDT | Special Weather Statement | MRX | Carter, Johnson, Unicoi | 51 min |
| May 17, 3:09 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Greene, Jefferson, Sevier, Unicoi and 1 more | 36 min |
| May 17, 3:25 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 20 min |
| May 17, 3:29 AM EDT | Special Weather Statement | MRX | Bradley, Hamilton, McMinn, Meigs | 46 min |
| May 17, 3:38 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 52 min |
| May 17, 4:13 AM EDT | Areal Flood Advisory | MRX | Blount, Bradley, Hamilton, McMinn, Meigs, Monroe and 1 more | 4 hr |
| May 17, 4:14 AM EDT | Special Weather Statement | MRX | McMinn, Monroe | 46 min |
| May 17, 5:17 AM EDT | Special Weather Statement | MRX | Bradley, Polk | 58 min |
Nearby
Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.